Increase of levothyroxine side effects - Thyroid UK

Thyroid UK

119,324 members138,595 posts

Increase of levothyroxine side effects

Cavapoochonowner profile image

Hello everyone.I have graves disease and am on my second lot of block and replace.Yesterday my endo rang me to increase my levo from 50mcg to 100mcg.I took the tablet at about 2.30am this morning as I usually do but since I got up I've had cramps and diarrhoea.I've eaten breakfast but been to the toilet about 5 times already.I ate nothing different yesterday and I am shielding so I can't have caught anything.I've had this brand before(accord) and was on this dose last time(september last year).Do you think it could be because the tablet is lying in my empty stomach till I have breakfast about 8am.I've got my covid jab booked for 10.30am tomorrow and am desperate not to miss it.Do you think going from 50mcg to 100mcg was too big a jump? Though I did that before no problems.I would be grateful for any advice.I'm worried about taking it tomorrow and the same thing happening.Thankyou in advance.

13 Replies
SlowDragon profile image
SlowDragonAdministrator

We should only increase dose levothyroxine by 25mcg at a time

Many people find increasing too quickly is counterproductive

Suggest you try smaller increase initially.

Do you always get same brand of levothyroxine

Which brand

Many people find different brands are not interchangeable

What were your most recent thyroid and vitamin results

All thyroid tests should be done as early as possible in morning before eating or drinking anything other than water and last dose levothyroxine 24 hours before test

What vitamin supplements are you currently taking

Hello, thankyou for your reply.I have had this brand before.I last took it in september last year.I had no problems.The brand was accord.The 50mcg I have just been taking was also accord.My endo said my t4 levels were still on the low side but I forgot to ask what it was.He will be sending me a letter with it on.I am currently taking selenium for TED and vitamin D as per government guidelines.I haven't had any vitamins tested.Do you think the levo being in my stomach so long without food could be a problem.I take it during the night so it's away from other medications and food.I also take 40mg carbimazole and 20mg amitriptyline(for migraine prevention).I'll ask about maybe going up to 75mcg instead of 100mcg though I did that before with no problems.Thankyou for your reply and I'll look into the things you suggest.

SlowDragon profile image
SlowDragonAdministrator in reply to Cavapoochonowner

Just cut your 50mcg tablet in half to get 25mcg

Accord don't make 25mcg tablets

SlowDragon profile image
SlowDragonAdministrator in reply to Cavapoochonowner

How much vitamin D

We frequently need much higher dose than typical

Important to test all four vitamins annually minimum

Vitamin D twice year

NHS won't test

Will need to test privately

Aiming for vitamin D at least around 80nmol minimum and around 100nmol may be better

I'm taking 1000iu of vitamin D per day. I haven't had vitamins tested, and unfortunately I'm not in a position to pay privately.After your advice I think I'll take the 50mcg of levo in the morning( my usual dose) so I can get my covid jab, then providing I get no side effects from the jab I'll try the 100mcg levo on sunday morning but just have it an hour before food.If I have problems again I'll contact my endos secretary on monday to discuss it suggesting 75mcg dose and take it from there.Thankyou for your advice.

SlowDragon profile image
SlowDragonAdministrator in reply to Cavapoochonowner

Your endocrinologist should be testing vitamin D, folate, ferritin and B12 annually

Request these are done, along with coeliac blood test

Importance of good vitamin D to prevent relapse

endocrine-abstracts.org/ea/...

Conclusions: D insufficiency/deficiency may have a permissive role in the immune dysfunction underlying many cases of GD and that manipulating D levels could provide significant benefit in reducing autoimmune function and the risk of relapse in a safe and cost-effective manner.

Thankyou. I will ask him to test these when I speak to him again.

Also check with your endocrinologist. I seem to remember amytriptyline is contra indicated for thyroid medication.

He knows I'm on amitriptyline 20mg a day.But I will check again when I speak to him that it's ok.Thanks for your reply.

I would say that it was too big a jump. I experienced chest pains when increased from 50 - 100. I now take 75 mg but I have it in 25mg tablets and take them at intervals during the day which I seem tp tolerate well.

Today I have only taken 50mcg as I had an appointment for my covid jab and didn't want to miss it.I have been ok today.I'll try the 100mcg again tomorrow and if I get the same problem I'll have to contact endo on monday.I'll also try to only let it sit in my stomach for an hour before I eat.

Splitting the dose sounds like a good idea aswell.Thanks for your reply.Very helpful.

Hi, I think maybe the increase from 50mg to 100 mg may be the cause. I take my levothyroxine at 6 a.m. I’m also have amitriptyline for pain relief which I have at 8.30 p.m.

I have gone from 50mcg to 100mcg last time I was on block and replace with no problems so I was surprised I had such a bad reaction.I'm trying again tomorrow and if it happens again it won't be a coincidence.I'll ring my endo on monday to explain.Maybe I can just increase to 75mcg or split doses as someone has suggested.Thankyou for taking the time to reply.

You may also like...